Michigan, 2021

Hail in Michigan, May 31, 2021

May 31, 2021 · NWS MQT · 4 events in 3 counties and zones

Building instability ahead of an advancing frontal boundary generated isolated severe thunderstorms over portions of western Upper Michigan on the afternoon of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Building instability ahead of an advancing frontal boundary generated isolated severe thunderstorms over portions of western Upper Michigan on the afternoon of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 31, 6:53 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, May 31, 6:53 AM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
753 AM EDT Mon May 31 2021

.SHORT TERM...(Today and tonight)
Issued at 455 AM EDT MON MAY 31 2021

Latest WV imagery and RAP analysis shows a well-defined vort max
embedded within a mid-upper level trough over northern MN. This
feature has supported scattered showers and a few thunderstorms over
MN and northwest WI early this morning with even a few showers
sneaking into far western Upper Mi before dissipating in the drier
airmass.

Today, the upstream shortwave trough over MN will move over the area
later this afternoon. Forcing from this shortwave and its associated
frontal boundary and aided by diurnal instability will lead to
increasing coverage of shra/tsra by midday into the afternoon over
central Upper Michigan. Even with mostly cloudy skies and temps
likely in the mid to upper 60s, cold mid levels (500 mb temps to
around -22C) may support MLCAPE values of 500-1000 J/Kg. With 0-6km
shear values around 30 knots, some strong to marginally severe
storms could be possible given the steep mid level lapse rates of
7.0-7.5 C/Km. Marginally severe hail, generally at or less than an
inch, will be possible with freezing levels of 7-7.5k ft. Wind gusts
of 40-50 mph may also be possible given upstream observations from
yesterday's convection. Expect highs generally in the mid to upper
60s with lower 60s readings more common near the Great Lakes shores.

Tonight, convection should quickly dissipate this evening into south
central and eastern portions of Upper Mi with the loss of diurnal
instability and the shortwave progressing slowly to the east. Lows
will be generally in the 40s under clearing skies, although a few
spots over the western interior could dip into the upper 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 331 AM EDT MON MAY 31 2021

On Tuesday, the upper-level pattern will be defined by sharp ridging
continuing to build over the West Coast and broad elongated troughing
downstream across the central CONUS. Weak background flow will lead
to the development of afternoon lakebreezes. Away from the lakes,
highs will make it into the mid to upper 70s. RH could fall to as
low as 25% in the afternoon over the interior west, but winds will
be light enough to preclude much of a fire weather threat. Some of
the CAMs resolve lakebreeze showers over the central and eastern
U.P. Tuesday afternoon, although given the deep mixing resulting in
cloud bases around 6-8 kft and dew points only in the upper 30s to
mid 40s, this is hard to believe. Therefore, kept POPs silent
through the day Tuesday.

On Wednesday, as the West Coast ridge continues to build, it will
force a short wave southeastward across the Upper Great Lakes. This
wave will likely kick off some showers and weak thunderstorms,
although the EC and EPS have been noticeably drier than the other
guidance up through yesterday's 12z suite. Last night's 00z run
finally introduced some showers, but it remains on the dry side.
Have increased POPs Wednesday afternoon just a little bit to get
some chance shower/slight chance storm wording in the forecast for
the interior central. Highs on Wednesday should be similar to on
Tuesday, except with less of a lakebreeze and thus warmer temps
along the shorelines.

On Thursday, that ridge begins to spread eastward into the
Intermountain West. Height rises over the Upper Midwest will lead to
warming temps with highs in the mid 70s to around 80 expected. The
GFS advertises enough moisture, and thus enough 0-3 km CAPE, for
lake breeze showers and storms in the afternoon central and east,
although it's been overzealous at least once before already this
season. Therefore, kept POPs to slight chance or less.

By Friday, ridging will be covering much of the CONUS and the heat
will be turned on. There continues to be a strong signal in the
NAEFS and EPS guidance for 850 mb temps at or above the 90th
percentile of climatology Friday through at least next Monday. Both
the GEFS and EPS plumes have 850 mb temps tightly clustered around
16-19 C, which would translate to highs in the mid to upper 80s. An
amplifying wave near Hudson Bay will lead to persistent SW gradient
wind over the area Friday through the weekend which will prevent the
Lake Superior lakebreeze from having much of an impact on temps. In
addition to the heat, the NAEFS and EPS show 850 and 925 mb specific
humidity approaching the 90th percentile of climo on Saturday, and
then exceeding the 90th percentile Sunday and Monday. This makes
sense given the pattern depicted in which moisture transport will be
aimed right from the Gulf of Mexico up through the Central Plains
and into the Upper Midwest. This means dew points rising into the
60s for the weekend, perhaps even the mid to upper 60s Sunday and
Monday which will make for very uncomfortably muggy weather.
Eventually a cold front will move into the area, probably around
Tuesday or Wednesday of next week, and given the heat and humidity
ahead of the front, there will probably be thunderstorms whenever
that front does finally arrive.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 751 AM EDT MON MAY 31 2021

VFR conditions are expected to continue through the period at IWD
and CMX. SAW could briefly have MVFR cigs early this afternoon as
showers and possibly thunderstorms develop and move over the
terminal. Expect improvement again to VFR late afternoon into
evening as showers dissipate.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 455 AM EDT MON MAY 31 2021

No real marine concerns as weak pressure gradients will lead to
winds of 20 knots or less through the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, May 31, 3:07 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 AM EDT Mon May 31 2021

MIZ001>007-009>014-084-085-010815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
407 AM EDT Mon May 31 2021 /307 AM CDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms could produce small hail and isolated strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-010815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 AM EDT Mon May 31 2021 /307 AM CDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon and
evening. A few storms could produce small hail and isolated
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-010815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 AM EDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms could produce small hail and isolated strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Special weather statement, May 31, 10:50 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
1150 AM EDT Mon May 31 2021

MIZ003-084-311615-
Houghton MI-Southern Houghton MI-
1150 AM EDT Mon May 31 2021

...SPECIAL WEATHER STATEMENT...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Nisula, or 19 miles east of Ontonagon, moving east
at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Donken, Tapiola, Twin Lakes and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4699 8860 4685 8864 4685 8868 4680 8868
      4683 8893 4695 8893
TIME...MOT...LOC 1550Z 273DEG 18KT 4690 8891

JAW
Local storm report, May 31, 11:00 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 PM EDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             1 WSW TWIN LAKES        46.89N 88.85W
05/31/2021  M0.25 INCH       HOUGHTON           MI   TRAINED SPOTTER

            PEA SIZE HAIL FALLING AT TIME OF LSR.

&&
Special weather statement, May 31, 11:22 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Marquette MI
1222 PM EDT Mon May 31 2021

MIZ084-311700-
Southern Houghton MI-
1222 PM EDT Mon May 31 2021

...SPECIAL WEATHER STATEMENT...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nisula, or 18 miles west of Baraga, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nisula, Alston and Bob Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4668 8896 4668 8887 4676 8887 4676 8892
      4679 8892 4678 8867 4674 8867 4662 8870
      4667 8896
TIME...MOT...LOC 1622Z 273DEG 15KT 4673 8888

JAW
Special weather statement, May 31, 11:53 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
1253 PM EDT Mon May 31 2021

MIZ004-311730-
Baraga MI-
1253 PM EDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BARAGA COUNTY UNTIL
130 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Baraga, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baraga, L'anse, Alberta, Canyon Falls, Assinins and Herman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4682 8862 4681 8828 4657 8837 4664 8868
      4666 8868
TIME...MOT...LOC 1653Z 277DEG 25KT 4671 8860

JAW
Local storm report, May 31, 12:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
111 PM EDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             1 S PELKIE              46.79N 88.64W
05/31/2021  E0.25 INCH       BARAGA             MI   PUBLIC

            PUBLIC SENT VIDEO OF PEA SIZE HAIL FALLING
            ALONG PINE CREEK RD. TIME ESTIMATED BY
            RADAR.

&&

EK

The radar

The Marquette radar (KMQT), 71 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Baraga

When
May 31, 12:15 PM EST to 12:25 PM EST
Where
Baraga County, 0.47 mi W of Bovine
Measured
1 in hail
Reported by
Public
Coordinates
46.720, -88.430

There was a report of one inch diameter hail just southeast of L'anse along Highway US-41. Hail accumulated up to an inch in depth.

Hail, Ontonagon

When
May 31, 12:30 PM EST to 12:35 PM EST
Where
Ontonagon County, Paulding
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.400, -89.180

The observer reported nickel-sized hail in Paulding.

Hail, Marquette

When
May 31, 1:25 PM EST to 1:30 PM EST
Where
Marquette County, 0.84 mi SW of North Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.490, -87.730

The County Emergency Manager measured three-quarter inch diameter hail from a thunderstorm three miles west of Ishpeming.

Hail, Marquette

When
May 31, 1:30 PM EST to 1:35 PM EST
Where
Marquette County, 1.38 mi S of North Lake
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
46.480, -87.720

There was a delayed report of quarter to half-dollar sized hail from a thunderstorm near National Mine. The hail covered the ground and dented a truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956619, 956626, 959959, 959963.